Wisconsin, 2010

Damaging Winds in Wisconsin, July 14, 2010

July 14, 2010 · NWS ARX · 5 events in 2 counties and zones

A complex of severe thunderstorms developed along a cold front over Minnesota and then rolled across central Wisconsin during the late morning and early afternoon of July 14th. These storms produced damaging winds which knocked down trees and created power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of severe thunderstorms developed along a cold front over Minnesota and then rolled across central Wisconsin during the late morning and early afternoon of July 14th. These storms produced damaging winds which knocked down trees and created power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 2:15 AM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 2:15 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED JUL 14 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERN SQUARELY ON SEVERE THREAT THIS AFTERNOON INTO
TONIGHT. ALSO OF CONCERN WILL BE VERY WARM AND HUMID AIRMASS
CREATING HEAT ISSUES.

SURFACE MAP THIS MORNING HAS STRONG SURFACE CYCLOGENESIS OVER WESTERN
SD WITH SURFACE LOW ALREADY AT 996MB. A WARM FRONT EXTENDED FROM THIS
LOW INTO WESTERN IA AND MO. LEADING EDGE OF WAA/ISENTROPIC
LIFT/MOISTURE TRANSPORT CENTERED AROUND 850MB LAYER ACROSS THIS FRONTAL
BOUNDARY PRODUCING SCATTERED-BROKEN DECK OF 4-8KFT CLOUD MAINLY WEST
OF THE MISSISSIPPI AT THIS TIME. RADAR MOSAIC SHOWING AN OCCASIONAL
LIGHT ECHOES MOVING ACROSS SOUTHWEST MN INTO EAST-CENTRAL MN WITH
THIS LIFT/MOISTURE TRANSPORT. MEANWHILE...FURTHER NORTHWEST AT THE
NOSE OF THE STRONGEST MOISTURE TRANSPORT...BIG CONVECTION TAKING
PLACE ACROSS ND WITH A HISTORY OF LARGE HAIL.

14.00Z SUITE OF DETERMINISTIC MODELS AND THE 13.21Z SREF ALL IN GOOD
AGREEMENT THAT THE AREA WILL LIKELY SEE A SEVERE OUTBREAK BY LATER
THIS AFTERNOON...LASTING INTO THE EVENING HOURS. THE NAM DOES
HOWEVER LOCK ONTO SOME MORNING CONVECTION TAKING PLACE ACROSS THE
AREA LATER THIS MORNING ON EASTERN PERIPHERY OF STRONG AXIS OF
925-850MB TRANSPORT AND LIFT AHEAD OF THE WARM FRONT. THIS IS THE
ONLY MODEL DOING THIS. WITH CAP STRENGTHENING TODAY...HAVE DOUBTS
ABOUT THIS DEEPER CONVECTION SO WILL OPT TO MAINTAIN DRY FORECAST
THROUGH THIS MORNING. OTHERWISE...VERY MUGGY AIRMASS HEADED INTO THE
AREA BEHIND THE WARM FRONT PUSHING THROUGH TODAY WITH DEW POINTS
INCREASING INTO THE MID AND UPPER 70S THIS AFTERNOON. THIS...COUPLED
WITH TEMPERATURES CLIMBING INTO THE UPPER 80S TO A FEW LOWER
90S...IS EXPECTED TO PRODUCE HEAT INDICES IN THE 100 TO AS HIGH AS
108 THIS AFTERNOON INTO THE EARLY EVENING. AS SUCH...HAVE OPTED TO
GO WITH A HEAT ADVISORY TODAY FROM NOON THROUGH 7 PM FOR MAJORITY OF
THE FORECAST AREA. THE OTHER SIDE OF THIS VERY WARM AND MUGGY
AIRMASS IS THAT IT WILL SET UP FAVORABLE CONDITIONS FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING.
MODERATE-STRONG CAP TO PERSIST THROUGH MUCH OF THE AFTERNOON ACROSS
THE AREA AS EVIDENCED BY 120-180J/KG CIN BY THE NAM AT 21Z.
HOWEVER...ONGOING STRONG-SEVERE THUNDERSTORMS EXPECTED TODAY ACROSS
PORTIONS OF NORTHERN/CENTRAL MN WILL BE EDGING SOUTHEASTWARD TOWARD
THE AREA ON THE EDGE OF THE CAP AND INCREASING MID-LEVEL LAPSE RATES
AS ANOMALOUSLY DEEP MID-LEVEL LOW MAKES ITS WAY ALONG THE
U.S./CANADIAN BORDER. THIS PUSHES ASSOCIATED COLD FRONT AND
ANTICIPATED LINE OF STRONG-SEVERE THUNDERSTORMS INTO OUR AREA BY
LATE THIS AFTERNOON...MAINLY AFTER 21Z AS 0-3 KM MUCAPE INCREASES
INTO THE 3000-5000J/KG RANGE ALONG WITH 45-55KT BULK SHEAR. THERE IS
STILL SOME QUESTION AS TO THE MAIN SEVERE MODE. THE NAM IS
INDICATING THAT A SURFACE LOW AND WARM FRONT IN THE VICINITY COULD
PRODUCE STRONG HELICITY/DISCRETE SUPERCELL AND TORNADO POTENTIAL
ALONG AND NORTH OF I-94...EVENTUALLY MELDING INTO LINEAR SYSTEM
GOING INTO THE EVENING AS THE COLD FRONT /STEEPENING MID-LEVEL LAPSE
RATES PUSHES FURTHER SOUTHEAST INTO THE AREA. THE GFS AND ECMWF
APPEAR TO PUSH THE WARM FRONT FURTHER NORTH AND WOULD PRODUCE A
MAINLY LINEAR COMPLEX OF STORMS WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREAT ALONG TH COLD FRONT WITH ISOLATED TORNADOES
POSSIBLE. EITHER WAY...LOOKS LIKE QUITE A NASTY SEVERE THREAT
SETTING UP FOR THE AREA LATER THIS AFTERNOON INTO THIS EVENING.
ALSO...ADDING TO THE SEVERE THREAT WILL BE POTENTIAL FOR WATER
ISSUES WITH VERY HIGH PRECIPITABLE WATER VALUES AROUND 2.5 INCHES.
HAVE INCLUDED A HYDROLOGY SECTION BELOW TO DISCUSS THIS IMPACT
FURTHER.

THE COLD FRONT AND BULK OF STRONG-SEVERE THUNDERSTORM ACTIVITY
APPEARS TO PUSH SOUTHEAST OF THE AREA AFTER MIDNIGHT BUT WANING
THUNDERSTORM ACTIVITY LINGERING ACROSS SOUTHEAST PORTIONS OF THE
FORECAST AREA THROUGH EARLY MORNING HOURS.

RELATIVELY QUIET CONDITIONS THEN EXPECTED THURSDAY THROUGH FRIDAY AS
HIGH PRESSURE BUILDS IN FROM THE PLAINS.

.LONG TERM...SATURDAY THROUGH TUESDAY

THE NEXT CHANCE OF SHOWERS/THUNDERSTORMS LOOKS TO BE FROM SATURDAY
NIGHT INTO EARLY SUNDAY AS 14.00Z GFS/ECMWF SHOW ANOTHER VIGOROUS
MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS SOUTHERN CANADA/UPPER
MIDWEST. A WARM FRONT PUSHING NORTHEAST OUT OF THE PLAINS WILL GIVE
THE AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. CURRENTLY
CARRYING CHANCES ACROSS NORTHEAST IA...BUT MAY HAVE TO BE EXTENDED
NORTHWARD INTO SOUTHEAST MN DEPENDING ON MCS TRACK.

&&

.AVIATION...TODAY AND TONIGHT

MULTIPLE THUNDERSTORM CONCERNS EXIST...INCLUDING SEVERE WEATHER.
FIRST FOR THIS MORNING...A WARM AND MOIST AIRMASS MOVING NORTHEAST
FROM WESTERN IA COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS FROM A
4000-6000 FT CEILING DECK AT BOTH TAF SITES. 06Z TAF ISSUANCE
INCLUDED A CB MENTION AT KRST BETWEEN 09-14Z GIVEN A LITTLE HIGHER
CONFIDENCE OF PRECIPITATION OCCURRING THERE VERSUS KLSE. BOTH TAF
SITES COULD SEE SOME MVFR TO VFR BR FROM THE MOISTURE MOVING IN TOO.
MUCH OF THE REST OF THE DAY SHOULD FEATURE SCT TO POSSIBLY BKN MVFR
TO VFR BASED CUMULUS CLOUDS...WITH A VERY HUMID AIRMASS IN PLACE.
LOOK FOR GUSTY SOUTH WINDS AS WELL. LATE IN THE AFTERNOON THROUGH
THE EVENING...A COLD FRONT IS FORECAST TO CROSS THE TAF SITES.
THUNDERSTORMS ARE EXPECTED TO INITIATE ON THIS FRONT...LIKELY
BECOMING SEVERE QUICKLY. KRST WOULD LIKELY BE AFFECTED SOMETIME
BETWEEN 20-24Z WITH KLSE BETWEEN 22-02Z. FUTURE TAF FORECASTS WILL
BE ABLE TO PIN DOWN TIMING MORE...IN ADDITION TO WHAT SEVERE WEATHER
HAZARDS COULD POSSIBLY IMPACT THE SITES. GRADUAL CLEARING SHOULD
FOLLOW BEHIND THE STORMS AND FRONT FOR THE REST OF THE NIGHT. NOT
CONCERNED ABOUT FOG DEVELOPMENT LATE TONIGHT FROM THE EXPECTED RAIN
DUE TO DRY AIR MOVING IN AND WEST WINDS STAYING UP.

&&

.HYDROLOGY...

VERY MOIST AIRMASS WILL BE IN PLACE AS THE COLD FRONT TRAVERSES THE
REGION. STORMS THAT FORM AHEAD OF THE FRONT LOOK TO BE
SLOW-MOVING... WITH THE STORM MOTION TO THE NORTHEAST...BUT
DEVELOPMENT TO THE SOUTH AND SOUTHWEST INTO THE BETTER CAPE AND
MOISTURE FEED. MOISTURE POOLING ALONG THE BOUNDARY...WITH MODEL
PRECIPITABLE WATER OVER 2 INCHES...AND AROUND 200 PERCENT OF
NORMAL. THAT BEING SAID...WHILE INDIVIDUAL STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...THINKING IS THE OVERALL FRONTAL MOVEMENT
WILL KEEP THE STORMS PROGRESSIVE...THEREBY LIMITING THE EXTENT OF
ANY TRAINING OR REPEATED CELLS OVER THE SAME AREA. MOST MODEL
DEPICTIONS SUPPORT THIS WITH THE COLD POOL HELPING PUSH STORMS
ALONG. THUS DO NOT ANTICIPATE THE NEED FOR ANY WATCH OR OUTLOOK AT
THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-
     WIZ061.

MN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...DAS
AVIATION...AJ
HYDROLOGY...MW
Hazardous weather outlook, Jul 14, 11:18 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 PM CDT WED JUL 14 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-
053>055-061-151200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1218 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE AREA THIS
AFTERNOON. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN
DANGEROUS HEAT INDEX VALUES OF 100 TO 110 THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT.

THUNDERSTORMS ARE DEVELOPING MAINLY ALONG AND NORTH OF I-90 IN
MINNESOTA AND WISCONSIN. THIS ACTIVITY IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND EVENING AS INSTABILITY INCREASES.
THUS...A TORNADO WATCH IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
AREA. CONDITIONS LOOK FAVORABLE FOR THE SEVERE THUNDERSTORMS TO
PRODUCE ISOLATED TORNADOES...ALONG WITH STRAIGHT-LINE DAMAGING WINDS
AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY.

THE AREA OF THUNDERSTORMS WILL SLOWLY SHIFT SOUTHEAST THROUGH THE
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER INTO EARLY THURSDAY OVER PARTS OF
SOUTHWEST WISCONSIN AND NORTHEAST IOWA AS THE FRONT DEPARTS THE
REGION. NO SEVERE STORMS ARE ANTICIPATED. THERE IS A CHANCE FOR A
FEW THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...AND AGAIN NEXT TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL AND WEBINAR HAS BEEN SCHEDULED FOR 11 AM.

WIZ017-029-043-044-151200-
ADAMS-CLARK-JUNEAU-TAYLOR-
1218 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL AFFECT THE AREA FOR THE AFTERNOON
BRINGING THE THREAT OF SEVERE THUNDERSTORMS...WHICH COULD PRODUCE
ISOLATED TORNADOES...ALONG WITH STRAIGHT-LINE DAMAGING WINDS AND
LARGE HAIL. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM. LOCALLY HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER INTO EARLY THURSDAY OVER PARTS OF
SOUTHWEST WISCONSIN AND NORTHEAST IOWA AS THE FRONT DEPARTS THE
REGION. NO SEVERE STORMS ARE ANTICIPATED. THERE IS A CHANCE FOR A
FEW THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...AND AGAIN NEXT TUESDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD OCCUR AT ANY TIME THROUGH THE EARLY
EVENING. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD
MAKE PREPARATIONS.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL AND WEBINAR HAS BEEN SCHEDULED FOR 11 AM.

MW

In the hours before

Special weather statement, Jul 14, 9:31 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 AM CDT WED JUL 14 2010

IAZ008-141630-
MITCHELL-
1031 AM CDT WED JUL 14 2010

...STRONG THUNDERSTORM IN MITCHELL COUNTY...

AT 1029 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OSAGE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...HAIL TO NICKELS IN SIZE...AND HEAVY
RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PIONEER STATE PARK...NEW HAVEN...COUNTY ROADS T 54 AND A 31...COUNTY
ROADS 17 AND T 72 AND MCINTIRE.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

BAUMGARDT
Special weather statement, Jul 14, 10:43 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 AM CDT WED JUL 14 2010

WIZ017-029-141745-
CLARK-TAYLOR-
1143 AM CDT WED JUL 14 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND TAYLOR
COUNTIES...

THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND STRONG WINDS
HAVE MOVING THROUGH NORTHWEST WISCONSIN AND APPROACHING TAYLOR
COUNTY AS OF 1130 AM.

WIND GUSTS UP TO 55 MPH...TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THIS THUNDERSTORM. SEVERE WEATHER HAS BEEN
REPORTED WITH THIS STORM. WARNINGS MAY BE NEEDED AS THIS STORM GETS
CLOSER

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

SHEA

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 14, 11:26 AM CST
Where
Taylor County, 6.98 mi SSW of Polley
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.039, -90.861

The public reported large branches and power lines down in the extreme southwest corner of Taylor County.

Thunderstorm Wind, Taylor

When
July 14, 11:29 AM CST
Where
Taylor County, 2.58 mi SSW of Lublin
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.046, -90.742

The public reported several trees down three miles southwest of Lublin.

Thunderstorm Wind, Clark

When
July 14, 12:06 PM CST
Where
Clark County, Owen
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
44.950, -90.570

The fire department reported trees down in the city of Owen.

Thunderstorm Wind, Clark

When
July 14, 12:10 PM CST to 12:20 PM CST
Where
Clark County, 3.6 mi SW of Riplinger to 3.12 mi NNE of Veefkind
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.800, -90.460

Trained spotters reported trees down and estimated wind gust of 60 miles per hour northeast and east of Loyal.

Thunderstorm Wind, Clark

When
July 14, 12:14 PM CST
Where
Clark County, 0.49 mi WNW of Abbotsford
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
44.953, -90.329

Amateur radio operators reported a tree down and a power outage in the city of Abbotsford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253079, 253080, 253081, 253082, 253083.